Accutane is a retinoid drug used to effectively treat and manage severe acne, as well as other skin conditions. As with any treatment, there are potential side effects to taking Accutane — with hair loss and hair thinning among the most common.
Many have asked if Accutane hair loss is real – trying to find out if their medication affects their hair. With over two million people taking this drug, plenty of information is available about its safety and effectiveness . As Accutane is a medication, it is common to expect some side effects. Is hair loss one of them?
One study found that Accutane cleared up the patient’s acne — but also caused hair loss and thinning .
Another study, conducted by the American Osteopathic College of Dermatology, focused on the side effects of Accutane. They found that 10% of users experienced temporary hair thinning .
Often used to treat acne, Accutane is a medication that has to be given on a prescription. It is usually only prescribed once the patient has not responded to other treatments. Also, Accutane is the brand name of the drug called Isotretinoin.
It works by decreasing the production of the facial oil known as sebum which often causes acne. The drug itself is a derivative of Vitamin A, so patients should avoid supplementing with Vitamin A whilst taking it.
Accutane is no longer available under that particular brand name. It was withdrawn from the market in 2009 after the medication was linked to serious side effects.
However, Isotretinoin is an active ingredient still available under other names and brands. These brands include Absorica, Claravis, and Zenatane. Treatment using the drug usually lasts four or five months and involves taking a pill every day.
Many call the drug a miracle drug and say it has been life-changing for them. Plenty of patients need no further acne treatment after taking Accutane. But some challenging side effects have to be considered carefully before starting a program.
One of the possible side effects of Accutane is the thinning of hair. This is unsurprising, due to the structural similarities between Accutane and vitamin A, which is known to cause hair loss in high doses. Isotretinoin itself can affect both the hair shafts and follicles which can cause thinning over time. It is important to remember that no two people react to medication similarly. This means some may see hair loss whilst others may not suffer this side effect.
Side effects should be mild if the patient is taking it correctly. Their treatment will be tailored specifically to them, so they will usually start on a lower dosage. A doctor will be able to work out the lowest effective dose.
There has been some research into whether it causes hair loss and how. More research certainly needs to be done in this area, but there seems to be some truth in the claims. A study found that it may cause hair loss in patches, but it is usually temporary .
Research has shown that the hormone suppression caused by taking the drug helps clear acne. However, it also seems to affect the hair growth rate in some patients. Studies show that lower dosages do not seem to have an effect, but higher doses are more likely to.
The treatment can also dry out both the hair and skin. Furthermore, this can cause hair to break easily, so using a specific shampoo or conditioner might help with hair loss. The drug does not kill the hair follicles that grow the hair, but growth can be slowed due to thinning and breakage.
There are a few ways to prevent or reduce hair loss from Accutane. If you can stop taking it or adjust your dosage, that is a good start. However, this is something that should be discussed with a doctor.
Hair loss can occur for many reasons. If reducing or stopping your Accutane is not a possibility, there are other things you can try. A 2014 study found that the treatment may cause a Vitamin B deficiency . Try to increase your intake of specific vitamins such as Vitamin B and improve your hair care routine.
Reducing stress and eating a healthy diet may also help prevent hair loss and other side effects. It is advisable to do what you can alongside your Accutane treatment to reduce hair loss.
Should hair loss occur due to taking Accutane, studies have found that it should only be temporary. However, no two people will react the same. This could mean that some continue to see hair loss after stopping their treatment.
Accutane will not cause permanent hair loss if a patient follows their doctor’s advice. They should take the dosage prescribed and find it subsides once they finish their prescription.
To conclude, Accutane hair loss is a possibility but is also temporary. If you suffer hair loss whilst taking Accutane, it should grow back once you stop taking it. You should speak with a doctor if you are suffering from hair loss.
It does seem that hair loss caused by Accutane is a real thing but is quite rare. However, it is essential to do what we can to reduce the possibility of hair loss whilst taking an Accutane prescription. This should be possible by following doctors’ advice and managing other factors.
There are plenty of other factors that may contribute to hair loss, and managing these may help reduce it. If you find you are still suffering from hair loss afterwards, you may need to consider a treatment to restore the hair. The Wimpole Clinic offers a variety of treatments, including FUE and FUT transplants or alternative therapies.
Whatever stage you are in with your hair loss, please consult with a professional. We can talk through all options available and guide you through the process. Whether your hair loss is temporary or permanent, there may be a treatment available.
Simply fill in your details in the form below and we'll get in touch with you shortly.